Missouri, 2002

Flash Flooding in Missouri, May 12 to 13, 2002

May 12 to 13, 2002 · NWS PAH · 9 events in 9 counties and zones

The most serious flooding struck Wayne, Bollinger, and Cape Girardeau Counties, where 4 to 8 inches of rain fell, mostly in a 12-hour period. The highest totals were in northern Bollinger County, where radar estimates and unofficial measurements indicated up to 8 inches fell.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The most serious flooding struck Wayne, Bollinger, and Cape Girardeau Counties, where 4 to 8 inches of rain fell, mostly in a 12-hour period. The highest totals were in northern Bollinger County, where radar estimates and unofficial measurements indicated up to 8 inches fell. Flash flooding of Crooked Creek, which runs through the center of Marble Hill, claimed one life and caused heavy damage to the center of town. A 21-year-old man drowned after his pickup truck was swept off Highway 34 by Crooked Creek floodwaters. The incident occurred around 4 A.M. Several homes and about 15 businesses were flooded, including the city hall and police station. Sheds and small storage buildings were swept off their foundations. In Cape Girardeau County, 50 to 100 homes were damaged by flash flooding. One woman was rescued by boat when an ambulance couldn't reach her home off flooded County Road 379 north of Crump. In downtown Cape Girardeau, parked vehicles and a restaurant were flooded. Flooding of the Whitewater River made Highway 72 west of Millersville and Highway 34 at Bufordville impassable. A post office, an antique shop, and some homes in Bufordville were flooded. In Wayne County, residents in Coldwater were trapped in their homes when water went over a bridge. At Sam A. Baker State Park, the levy along Big Creek broke, flooding the park's visitors center and campgrounds. McKenzie Creek flooded in Piedmont, placing a number of residents on notice to evacuate. U.S. Highway 67 was closed when floodwaters inundated a one-mile stretch near the Wayne/Madison County line. Two bridges were washed out near Cascade in Wayne County. Numerous state and county roads were damaged by flooding in Carter, Wayne, Bollinger, and Cape Girardeau Counties. In other counties, several roads in each county were closed, and some low-water bridges were topped. In Perry County, U.S. Highway 61 was closed at Appleton due to floodwaters from Apple Creek approaching the bottom of the bridge. Official 24-hour totals from co-operative observers included 4.31 inches at Marble Hill (Bollinger County), 5.80 inches at Jackson (Cape Girardeau County), and 4.00 inches at Bloomfield (Stoddard County). Other co-operative reports were under 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 12, 1:44 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, May 12, 1:44 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 12 2002

PRIMARY FOCUS REMAINS THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TONIGHT. RADAR AND SATELLITE IMAGES CONTINUE TO INDICATE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDWEST.
WILL RAISE POPS TO 100 PERCENT AREA-WIDE TONIGHT. AVN CONTINUES TO
HINT AT THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ALONG THE
FRONT TONIGHT. THIS COMBINED WITH WARM MOIST AIR LIFTED OVER THE
BOUNDARY WILL KEEP THE THREAT FOR HEAVY RAIN IN PLACE. ONE TO AS
MUCH AS THREE INCHES OF RAIN IS ANTICIPATED BEFORE THE PRECIPITATION
COMES TO AN END EARLY MONDAY MORNING...SO WILL MAINTAIN THE FLOOD
WATCH FOR THE ENTIRE AREA TONIGHT AND MONDAY MORNING. SEVERE THREAT
LOOKS MARGINAL GIVEN THE LACK OF A FOCUSING MECHANISM AT THE ONSET
OF THE ACTIVITY...IN ADDITION TO MARGINAL SURFACE-BASED INSTABILITY
AND RELATIVELY WARM FREEZING LEVELS. IF ANYTHING DOES GO SEVERE...
BELIEVE MAIN THREAT WILL BE ISOLATED LARGE HAIL.

BY MONDAY MORNING...THE COLD FRONT IS PROGGED EAST OF THE AREA.
HOWEVER...WILL KEEP A MENTION OF SHOWERS IN THE MORNING OVER MAINLY
CENTRAL AND EASTERN COUNTIES. CLEARING WILL ENSUE THROUGH THE COURSE
OF THE DAY INTO MONDAY NIGHT AS HIGH PRESSURE AND DRIER AIR FILTERS
IN. TUESDAY AND WEDNESDAY STILL LOOK DRY. LATEST 12Z AVN TRIES TO
BRUSH THE AREA WITH SHOWER ACTIVITY ON THURSDAY...BUT WILL HOLD OFF
FOR NOW GIVEN THE SLIGHTLY MORE NORTHWARD SURFACE LOW/FRONTAL
POSITION PROGGED BY THE LATEST MRF/CANADIAN/ECMWF MODELS. WILL
MAINTAIN CHANCE WORDING FOR FRIDAY AND SATURDAY AS ANOTHER VIGOROUS
STORM SYSTEM INFLUENCES THE AREA.

OVERALL...CURRENT FORECAST IS ON TRACK AND WILL MAKE MINIMAL CHANGES
TO THE OFFICIAL GRIDDED DATABASE. GENERALLY FOLLOWED A BLEND OF
FWC/MAV NUMBERS FOR THE FIRST TWO PERIODS...AND CLOSELY FOLLOWED
MAV/MEX GUIDANCE THEREAFTER.

.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
       ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA FOR TONIGHT
       AND EARLY MONDAY.

PRESLEY

In the hours before

Special weather statement, May 12, 5:30 PM CST, 1 hour 38 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH 293 IS IN EFFECT UNTIL 1100 PM CDT FOR
PARTS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST
INDIANA...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...

PERRY...WAYNE...BOLLINGER...AND CAPE GIRARDEAU.

IN SOUTHERN ILLINOIS...

JEFFERSON...WAYNE...EDWARDS...WABASH...PERRY...FRANKLIN...HAMILTON...
WHITE...JACKSON...WILLIAMSON...SALINE...GALLATIN...UNION...JOHNSON...
POPE...AND HARDIN.

IN SOUTHWEST INDIANA...

GIBSON...POSEY...AND VANDERBURGH.

A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. AHEAD OF THIS
FRONT...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO
PUSH ACROSS THE WATCH AREA. THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING BOTH LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE READY TO TAKE
IMMEDIATE ACTION IN THE EVENT A SEVERE THUNDERSTORM APPROACHES OR A
WARNING IS ISSUED.

IF YOU OBSERVE SEVERE WEATHER...PLEASE ENSURE YOUR REPORTS ARE
RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED DIRECTLY
INTO THE SPOTTER HOTLINE.
Local storm report, May 12, 6:29 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
729 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0704 PM    BREWER                    MO   0.75 INCH HAIL
05/12/02   PERRY                          REPORTED BY LAW
                                          ENFORCEMENT

0709 PM    LITHIUM                   MO   WIND DAMAGE
05/12/02   PERRY                          TREES DOWN
                                          REPORTED BY
                                          PERRY COUNTY SHERIFFS
                                          OFFICE

0728 PM    2S CAMPBELL HILL          IL   0.75 INCH HAIL
05/12/02   JACKSON                        REPORTED BY TRAINED
                                          SPOTTERS

0730 PM    CAMPBELL HILL             IL   WIND DAMAGE
05/12/02   JACKSON                        TREES DOWN REPORTED BY
                                          TRAINED SPOTTERS
Local storm report, May 12, 6:59 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0749 PM    1W HURST                  IL   0.88 INCH HAIL
05/12/02   WILLIAMSON                     REPORTED BY TRAINED
                                          SPOTTERS

0750 PM    CARBONDALE                IL   0.75 INCH HAIL
05/12/02   JACKSON                        REPORTED BY TRAINED
                                          SPOTTERS

0755 PM    3S CARBONDALE             IL   1.00 INCH HAIL
05/12/02   JACKSON                        REPORTED BY TRAINED
                                          SPOTTERS

The radar

The Paducah radar (KPAH), 117 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
May 12, 7:08 PM CST to May 13, 4:00 AM CST
Where
Perry County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Flash Flood, Bollinger

When
May 12, 7:23 PM CST to May 13, 5:00 AM CST
Where
Bollinger County, Countywide
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Flash Flood, Cape Girardeau

When
May 12, 7:23 PM CST to May 13, 4:00 AM CST
Where
Cape Girardeau County, Countywide
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Flash Flood, Wayne

When
May 12, 9:52 PM CST to May 13, 4:30 AM CST
Where
Wayne County, Countywide
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Flash Flood, Butler

When
May 13, 12:16 AM CST to 3:00 AM CST
Where
Butler County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Flash Flood, Carter

When
May 13, 12:16 AM CST to 3:00 AM CST
Where
Carter County, Countywide
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Flash Flood, Mississippi

When
May 13, 12:16 AM CST to 3:00 AM CST
Where
Mississippi County, Countywide
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Flash Flood, Stoddard

When
May 13, 12:16 AM CST to 3:00 AM CST
Where
Stoddard County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Flash Flood, Scott

When
May 13, 12:16 AM CST to 3:00 AM CST
Where
Scott County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Bollinger2002-05-1321MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295781, 5295776, 5295778, 5295795, 5295777, 5295779, 5295780, 5295794, 5295884.